Competitive Exclusion by Zip Bifurcation

  • M. Farkas
Part of the Lecture Notes in Economics and Mathematical Systems book series (LNE, volume 287)

Abstract

A model that describes the competition of two predator species for a single regenerating prey species was introduced by Hsu et al. (1978 a,b; see also Koch, 1974 a,b) and has been studied since then by several workers, e.g., Butler (1983), Keener (1983), Smith (1982), and Wilken (1982). In this model of a three-dimensional system of ordinary differential equations the prey population is assumed to have a logistic growth rate in the absence of predators, and the predator populations are assumed to obey a Holling-type functional response (Michaelis-Menten kinetics). Butler (1983) has shown that most of the results concerning the model of Hsu et al. can be achieved for a whole class of two-predator-one-prey models whose common feature is that the prey’s growth rate and the predators’ functional response are arbitrary functions satisfying certain natural conditions.

Keywords

Manifold Dition 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Butler, G.J. (1983), Competitive predator-prey systems and coexistence, in Population Biology Proceedings, Edmonton 1982, Lecture Notes in Biomathematics 52, pp 210–217 (Springer, Berlin).Google Scholar
  2. Butler, G.J. and Waltman, P. (1981), Bifurcation from a limit cycle in a two predator—one prey ecosystem modeled on a chemostat, J. Math. Biol., 12, 295–310.CrossRefGoogle Scholar
  3. Farkas, M. (1984), Zip bifurcation in a competition model., Nonlinear Anal. TMA, 8, 1295–1309.CrossRefGoogle Scholar
  4. Farkas, M. (1985), A zip bifurcation arising in population dynamics, in 10th Int. Conf. on Nonlinear Oscillations, Varna, 1984, pp. 150–155 (Bulgarian Academy of Science, Sofia).Google Scholar
  5. Hassard, B.D., Kazarinoff, N.D., and Wan, Y.-H. (1981), Theory and Applications of Hopf Bifurcation (Cambridge University Press, Cambridge, UK).Google Scholar
  6. Hsu, S.H., Hubbell, S.P., and Waltman, P. (1978a), Competing predators, SIAM (Soc. Ind. Appl. Math.) J. Appl. Math., 35, 617–625.CrossRefGoogle Scholar
  7. Hsu, S.H., Hubbell, S.P., and Waltman, P. (1978b), A contribution to the theory of competing predators, Ecol. Monogr., 48, 337–349.CrossRefGoogle Scholar
  8. Keener, J.P. (1983), Oscillatory coexistence in the chemostat: a codimension two unfolding, SIAM (Soc. Ind. Appl. Math.) J. Appl. Math., 43, 1005–1018.CrossRefGoogle Scholar
  9. Koch, A.L. (1974a), Coexistence resulting from an alteration of density dependent and density independent growth, J. Theor. Biol., 44, 373–386.CrossRefGoogle Scholar
  10. Koch, A.L. (1974b), Competitive coexistence of two predators utilizing the same prey under constant environmental conditions, J. Theor. Biol., 44, 387–395.CrossRefGoogle Scholar
  11. May, R.M. (1974), Stability and Complexity in Model Ecosystems, p 82 (Princeton University Press, Princeton, NJ).Google Scholar
  12. May, R.M. (1981). Theoretical Ecology, 2nd edn., p 79 (Sinauer, Sunderland, MA).Google Scholar
  13. Smith, H.L. (1982), The interaction of steady state and Hopf bifurcations in a two-predator-one-prey competition model, SIAM (Soc. Ind. Appl. Math.) J. Appl. Math., 42, 27–43.CrossRefGoogle Scholar
  14. Wilken, D.R. (1982), Some remarks on a competing predators problem, SIAM (Soc. Ind. Appl. Math.) J. Appl. Math., 42, 895–902.CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1987

Authors and Affiliations

  • M. Farkas
    • 1
  1. 1.Mathematics Department, Faculty of Medical Engineering, XITechnical University of BudapestBudapestHungary

Personalised recommendations